Immune-mediated Hepatitis: Challenges in Management
The incidence of immune-mediated hepatitis in patients receiving immunotherapy varies based on the agent and other concomitant medications, though it is not uncommon.
Although immunotherapy medications show substantial clinical benefit for treating cancer, there are increasing data on their adverse event profile, especially the toxicity resulting from the immune system–based pharmacologic mechanism of action.
Immune-mediated toxicities include pneumonitis, colitis, dermatitis, nephritis, and hepatitis. Unfortunately, there are no large, prospective clinical trials evaluating the best management options for these immune-related adverse events (irAEs). The best treatment modalities for managing these irAEs are therefore challenging to determine and not entirely standardized.
The incidence of immune-mediated hepatitis (of any grade) in patients receiving immunotherapy varies based on the agent and other concomitant medications, though it is not uncommon.
For example, the incidence in patients receiving nivolumab is approximately 2%, but this figure increases to 13% in patients receiving both nivolumab and ipilimumab.1
Most patients will develop immune-mediated hepatitis between 8 and 12 weeks after initiating therapy, though the median time of onset can vary from approximately 1 week to 11 months.1,2 Patients will present with immune-mediated hepatitis at a median length of 3.3 months from initiation of nivolumab compared with 2.1 months when receiving nivolumab and ipilimumab.
Most prescribing information recommends monitoring a patient's liver function prior to and intermittently during treatment with immunotherapy, indicating that the best monitoring protocol is yet to be determined.
Patients will usually have a set of liver function tests checked within 2 weeks of starting immunotherapy and then every 2 to 4 weeks thereafter, depending on the trend.
Immune-mediated hepatitis is defined as an elevation in the patient's liver function tests that requires corticosteroids and that has no alternate etiology. If immune-mediated hepatitis is suspected, it should be classified using the National Cancer Institute Common Terminology Criteria for Adverse Events (NCI-CTCAE) nomenclature.3